Antidepressant warning: Mixing with alcohol can lead to an overdose – symptoms

Matthew Wolfenden talks about going on antidepressants

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

The likelihood of an accidental overdose with antidepressants is increased if the person is mixing the medication with alcohol, or other prescription drugs. What are the warning signs? According to Medical News Today, mild signs of toxicity include feeling nauseous, physically vomiting, and dilated pupils. Other possible indications of an adverse reaction include blurred vision, fever, a sense of confusion, and a headache.

Some people may experience drowsiness, tremors, or shakiness in the limbs.

Experiencing mild side effects of toxicity will be based upon the number of antidepressants taken, the type of antidepressant, and whether alcohol or other medications have been consumed.

More “severe” warnings signs of toxicity might include:

  • Rapid heartbeat
  • Shaking
  • Seizures
  • Hallucinations
  • Low blood pressure
  • Trouble breathing
  • Cardiac arrest
  • Coma.

“In serious cases, these symptoms may lead to loss of life,” Medical News Today warned.

Antidepressants interacting with other medications can lead to “serotonin syndrome”.

This is when there is an overload of serotonin in the body, which can lead to:

  • Nausea
  • Vomiting
  • Diarrhea
  • Twitching
  • Loss of co-ordination
  • Restlessness
  • Abnormal eye movements
  • Rapid heartbeat
  • High blood pressure, or other changes in blood pressure
  • Hallucinations
  • Confusion or sadness
  • A higher-than-normal body temperature
  • Sweating more than usual.

An overdose of antidepressants requires emergency care with medical professionals – call 999 or NHS 111.

Treatments might involve activated charcoal to absorb the excess medication, a stomach pump, and/or benzodiazepines to reduce feelings of agitation.

“If a person has symptoms of serotonin syndrome, a doctor may give them serotonin-blocking medication,” added the health site.

“They may also receive intravenous fluids to counter dehydration and manage blood pressure.”

Once a person’s symptoms have subsided, it’s likely they will need to remain in hospital to be observed for further complications.

The harmful effects of antidepressants depends on a person’s weight, age, and metabolism.

Types of antidepressants

There are five main types of antidepressants that work in slightly different ways.

  1. Selective serotonin reuptake inhibitors (SSRIs)
  2. Serotonin-norepinephrine reuptake inhibitors (SNRIs)
  3. Tricyclic antidepressants (TCAs)
  4. Monoamine oxidase inhibitors (MAOIs)
  5. Atypical antidepressants

Antidepressants are prescribed in order to help relieve feelings of hopelessness and low mood.

If a person is still struggling with their mental health after talking antidepressants, it’s recommended to speak to your doctor.

There are additional tools to help lift a state of depression, which involves lifestyle measures.

The mental health charity Mind strongly recommend self-care approaches, which includes trying to remain active.

Exercise, healthy eating, social support and therapy tend to work alongside medication.

If you’re struggling to find somebody to talk to, you’re welcome to call Samaritans (for free) on 116 123.

Source: Read Full Article